North Carolina, 2021

Coastal Flood in North Carolina, November 5 to 8, 2021

November 5 to 8, 2021 · NWS AKQ · 1 event in 1 county or zone

The combination of King Tides and high pressure centered north and west of the Mid Atlantic region and low pressure tracking northeast off the Southeast coast, produced northeast or north winds which caused moderate to major (tidal) coastal flooding across portions of coastal northeast North Carolina.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

The combination of King Tides and high pressure centered north and west of the Mid Atlantic region and low pressure tracking northeast off the Southeast coast, produced northeast or north winds which caused moderate to major (tidal) coastal flooding across portions of coastal northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Nov 5, 3:29 AM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Nov 5, 3:29 AM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
429 AM EDT Fri Nov 5 2021

.SYNOPSIS...
High pressure will remain north of the region through the
weekend. An area of low pressure will track up the Carolina
before moving out to sea early next week. High pressure builds
back into the region next week. .

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM EDT Friday...

The latest analysis indicates ~1028mb sfc high pressure remains centered
across the lower Great Lakes/upper OH Valley. Freeze warnings
remain in effect through 9 AM this morning for the I-95 corridor
and western lower MD Easter Shore with frost advisory farther
east. North winds and clouds have kept temperatures mild (around
50) near the Chesapeake Bay and Atlantic Ocean. Dry and mostly
sunny today as high pressure remains centered northwest of the
area.

A strengthening area of low pressure will be tracking across
the Florida peninsula today. High clouds will begin to spread
farther north into the area late this afternoon and into
tonight. These high clouds will likely keep low temperatures
slightly warmer tonight, especially across North Carolina and
southern Virginia. Lows are forecasted to be in the 40s across
Hampton Roads and mid 30s for the Richmond metro. Temperatures
may drop to 30-32 degrees north and west of Richmond and
interior areas of the Eastern Shore. Clouds will also limit any
development of frost in areas where the growing season has not
ended yet.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
As of 400 AM EDT Friday...

A significant Nor'easter will likely impact portions of Hampton
Road and northeastern North Carolina this weekend. The low
pressure is currently located over the northeastern Gulf of
Mexico. This low will track across central Florida today then
move into the Atlantic Friday evening. Once the low pressure
moves over the Atlantic, it will begin to deepen. The center of
the low pressure will remain well east of Cape Hatteras, so
impact to the local area will remain across extreme southeast
VA and eastern NC.

Rain will move into the area from the south beginning late
Saturday afternoon. Heavy rain is likely across coastal NC and
Norfolk/Portsmouth and points south, with heaviest rain moving
into these area Saturday night into early Sunday morning. Rain
totals may be 1 to 3 inches for Norfolk and area to the south.
Highest rain totals will likely be closer to Outer
Banks/Albemarle Sound.

High winds are possible along the Virginia Beach and Currituck
coasts. Winds will be increasing Saturday afternoon and Saturday
night with highest winds Sunday morning. Sustained northeast
winds may be around 30-35 mph with gusts up to 45-50 mph at the
beaches. Remaining areas of Hampton Roads and interior northeast
NC will see max winds 20-25 mph with gusts up to 35 mph.

Conditions along the coast are expected to begin to improve
Sunday night as the low pressure pulls away from the coast.

For areas along and west of I-95, towards the Northern Neck,
and western portions of the MD Eastern Shore, the weekend will
be fairly quiet with little to no rain expected. However, winds
may be gusty along the Chesapeake Bay and at the MD Beaches.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 200 AM EDT Friday...

Much quieter weather is expected for most of next week. Weak
ridge builds up the east coast as sfc high pressure becomes
centered over the regions. No rain is expected next week.
Warming trend expected next week with above average
temperatures. High temperatures will be in the upper 60s to low
70s and low temperatures in the 40s and 50s.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
As of 200 AM EDT Friday...

Skies have already cleared west of the Chesapeake Bay with VFR
conditions prevailing. BKN to sct skies with CIGs 035-050 will
continue through 12z Friday near the bay/ocean. Clearing is
expected Friday morning. VFR overnight with a N wind, becoming
gusty to ~20kt at ORF between 06-12Z and at all areas closer to
the coast during the day Fri. Skies will be mainly clear/sunny
early Friday. High clouds will begin to move north as a strong
area of low pressure moves up the coast.

VFR conditions and gusty NNE winds at the coast continue Fri
night and Sat as another system moves NE from FL by Sat. By Sun
into Mon, the low is forecast to intensify off the Carolina
coast, bringing the potential for strong N to NE winds near the
coast, with increasing chances for rain and flight restrictions.

&&

.MARINE...
As of 330 AM EDT Friday...

An extended period of rough to dangerous boating conditions expected
into early next week as a very active weather pattern continues thru
the period. After the first coastal low departs today, a deepening
secondary storm off the NC coast will likely produce gale force
winds (possible storm force across the NC OBX) along with moderate
coastal flooding to possibly major (at Corolla) Sun. Stay tuned!

In the short term, SCA's remain up today for all areas except the
inland rivers due to the pres grad btwn high pres to the w and
departing (first) coastal low. N winds at 20-25 kts (with gusts to
30 kts along the coast) this morning will begin to diminish this
aftrn as the grad begins to relax. Although winds diminish a bit
along the coastal water, SCA's have been extended thru 06Z Sun as
seas remain elevated thru the weekend. Ditto for the Currituck Sound
as winds remain at SCA levels thru 06Z Sun.

Attn then turns to a deepening coastal low progged to track along
the Gulf Stream Wall off the NC coast Sat nite/Sun nite. All
indications (Wind probs/Bufkit sndgs) are for a strong gale event
before the systm shifts farther off the coast starting arnd 06Z Sun
thru Sun nite. Have NNE winds increasing back to SCA levels Sat
aftrn across the srn Ches Bay and most of the coastal waters, then
increasing to solid/strong gale late Sat nite and Sun across those
areas. Some of the models are going even higher with the gusts (low
end storm force) across the nrn OBX Sun. Given a late 4th/5th period
event, decided to hold off on gale headlines with this package,
allowing the day shift to fine tune where gale headlines will be
needed. Will carry gusts btwn 40-45 kts across the srn waters Sun.
Gale headlines may be needed across the srn Ches Bay and likely
across the Currituck Sound Sun. Have bumped up seas as well due to
the stronger winds. Seas avg 10-15 ft south, 6-10 ft north Sun. Will
likely need a high surf advsry at some point over the weekend.

Wind/wind gusts will slowly diminish early next week but seas should
remain elevated thru mid week.

&&

.TIDES/COASTAL FLOODING...
As of 400 AM EDT Friday...

Coastal flood advsrys remain in effect for this mornings high tide
around the Lower James including Hampton Roads and the Outer banks.
This due to the combo of the persistant N-NE winds and king tides.

Attn then shifts to a deepening coastal low that will track NNE
along the Gulf Stream wall over the weekend. A more prolonged and
widespread coastal flooding event is expected by Sun with most areas
across the north seeing minor flooding issues, moderate flooding
issues expected across the lwr Ches Bay and adjacent coastal waters
with the potential for some major flooding issues across the nrn NC
OBX.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Frost Advisory until 9 AM EDT this morning for MDZ023-024.
     Freeze Warning until 9 AM EDT this morning for MDZ021-022.
NC...Frost Advisory until 9 AM EDT this morning for NCZ012.
     Coastal Flood Advisory until 10 AM EDT this morning for NCZ102.
VA...Frost Advisory until 9 AM EDT this morning for VAZ077-078-084-
     085-089-090-092.
     Freeze Warning until 9 AM EDT this morning for VAZ064>069-075-
     076-079>083-087-088-511>522.
     Coastal Flood Advisory from 8 AM this morning to 1 PM EDT this
     afternoon for VAZ095-097-098-525.
MARINE...Small Craft Advisory until 1 AM EST Sunday for ANZ633-634-650-
     652-654-656-658.
     Small Craft Advisory until 4 PM EDT this afternoon for
     ANZ630>632-638.

&&

SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM...CP
AVIATION...CP/LKB
MARINE...MPR
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Nov 5, 5:48 AM EST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
648 AM EDT Fri Nov 5 2021

MDZ021-022-VAZ064>069-075-076-079>083-087-088-511>522-061100-
Dorchester-Wicomico-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Greensville-Sussex-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
648 AM EDT Fri Nov 5 2021

...FREEZE WARNING IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, north central Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-NCZ013-030-VAZ048-060>062-086-093-099-100-509-510-523-524-
061100-
Maryland Beaches-Hertford-Bertie-Fluvanna-Prince Edward-Cumberland-
Goochland-Mathews-Isle of Wight-Accomack-Northampton-Western Louisa-
Eastern Louisa-York-Newport News-
648 AM EDT Fri Nov 5 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, eastern Virginia and southeast
Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ023-024-NCZ012-VAZ077-078-084-085-089-090-092-061100-
Somerset-Inland Worcester-Northampton-Northumberland-Lancaster-
Gloucester-Middlesex-Surry-James City-Southampton-
648 AM EDT Fri Nov 5 2021

...FROST ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ014>017-031-032-VAZ096-061100-
Gates-Pasquotank-Camden-Western Currituck-Chowan-Perquimans-Suffolk-
648 AM EDT Fri Nov 5 2021

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Low pressure will be tracking east of the Outer Banks bring gusty
winds, heavy rain, and tidal flooding this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ095-097-098-525-061100-
Norfolk/Portsmouth-Chesapeake-Virginia Beach-Hampton/Poquoson-
648 AM EDT Fri Nov 5 2021

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Low pressure will be tracking east of the Outer Banks bring gusty
winds, heavy rain, and tidal flooding this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-061100-
Eastern Currituck-
648 AM EDT Fri Nov 5 2021

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Low pressure will be tracking east of the Outer Banks bring gusty
winds, heavy rain, and tidal flooding this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 coastal flood. Local standard time, as filed.

Coastal Flood, Eastern Currituck

When
November 5, 6:25 AM EST to November 8, 11:30 AM EST
Where
Eastern Currituck forecast zone
Property damage
$50,000
Reported by
River/Stream Gage
Coordinates
36.367, -75.937 (the zone’s center; the record gives no point)

The combination of King Tides and high pressure centered north and west of the Mid Atlantic region and low pressure tracking northeast off the Southeast coast, produced northeast or north winds which caused moderate to major (tidal) coastal flooding over portions of eastern Currituck county adjacent to the Atlantic coast. Duck reached 6.87 feet MLLW at 918 am on Sunday, November 7.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 994657.